You are here:

Birth Control/Missed Depo withdrawl or pregnancy symtoms


I have been on the Depo Provera shot for 6 years. Sometimes I get periods but only a few per year and the flow varies. I missed my Depo shot on the 5th of this month but I had unprotected sex 4 days before I missed it. I have not had sex after I missed the shot. I have been eating more or just snacking rather. A few days ago I started seeing dark brown discharge. It doesn't smell and I am not itching. I know that sometimes women on depo experience this from old blood but I have never had this happened and I did not get my last shot. When I wiped myself once or twice I saw some red but mostly brown. Could this be implantation bleeding or is this normal after missing a shot and could I get pregnant even though I had sex a few days before I missed the shot even though I didn't have sex after missing it?

You were still protected by the Depo when you had sex, so I think that pregnancy is highly unlikely.

Since you're off the Depo now, I think the brown discharge just means that your ovaries are starting to work again, and the uterine lining is bleeding a little.  Most likely it will take care of itself, although if if goes on too long, you may need to see your doctor.

It's more common that a woman has a longer period of no bleeding after stopping the Depo, but I think it's highly unlikely that the brown discharge is implantation bleeding, because it's highly unlikely that you're pregnant.  Best wishes.  I thought I had answered this question some days ago, so I'm sorry this answer is late.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.